One of the most common causes of sudden liver failure in the US is acetaminophen overdose—the popular pain reliever found in over-the-counter drugs such as Tylenol and in various prescription drugs.
Researchers say that excessive use of this medication whether over time or from a single large dose—can cause severe liver damage or even death.
Yet, new research finds that most Americans are completely unaware of the dangers associated with this commonly consumed medication, found in many pain and cold medications, as well as prescription drugs such as Vicodin, Darvocet, Tylox, Percocet and Lorcet.
Shortage Of Knowledge
To test how little is known about the dangers of this drug, University of Michigan researchers surveyed 104 patients visiting a general internal medicine clinic. What they found…
Most of those surveyed say they use acetaminophen, but none could identify the maximum dose of either regular or extra-strength preparations of the drug.
More than 60% of those surveyed say they had never received or weren't sure they had received information about the possible dangers of high duses of acetaminophen.
The majority also couldn't say what problems might arise as a result of acetaminophen overdosing.
Most couldn't identify which drugs contain acetaminophen.
Study author Janice Stumpf says she hopes these findings prompt pharmacists to provide better education on the safe use of acetaminophen.
Until that happens, it's essential that you read nonprescription drug labels carefully and be aware of the potential hazards of overdosing on a medication.
Want to Keep Reading?
Continue reading with a Health Confidential membership.